Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 245, NWS Mobile, AL

August 3, 2008Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 3, 2008, 4:36 PM CDT for Wayne County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 4:36 PM CDT (21:36 UTC)
Expired
Aug 3, 2008, 5:00 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Wayne County, MS

The radar

The Mobile radar (KMOB), 110 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 032136
SVRMOB
MSC153-032215-
/O.NEW.KMOB.SV.W.0245.080803T2136Z-080803T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
436 PM CDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 515 PM CDT

* AT 434 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR MULBERRY...OR ABOUT 13
  MILES SOUTHWEST OF WAYNESBORO...MOVING WEST AT 11 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF STRENGTHFORD BY 455 PM CDT...
  MULBERRY BY 500 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3144 8893 3162 8893 3164 8874 3148 8871
TIME...MOT...LOC 2136Z 074DEG 10KT 3153 8879

$$
1 follow-up statement
000 
WWUS54 KMOB 032200
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
500 PM CDT SUN AUG 3 2008

MSC153-032209-
/O.CAN.KMOB.SV.W.0245.000000T0000Z-080803T2215Z/
WAYNE MS-
459 PM CDT SUN AUG 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAYNE COUNTY IS
CANCELLED...

THE THUNDERSTORM ACROSS SOUTHWEST WAYNE COUNTY HAS WEAKENED BELOW 
SEVERE WEATHER LIMITS.

LAT...LON 3144 8893 3162 8893 3164 8874 3148 8871
TIME...MOT...LOC 2159Z 074DEG 10KT 3151 8886

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:45 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 3, 3:45 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT SUN AUG 3 2008

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...TROPICAL DEPRESSION
FIVE LOCATED ABOUT 160 MILES SOUTH OF MOBILE WILL MOVE MOVE WESTWARD
JUST SOUTH OF THE LOUISIANA COASTLINE AND INTO THE NORTHERN TEXAS
COAST MONDAY NIGHT.  A WEAK UPPER TROF/SHEAR AXIS DEVELOPS OVER THE
SOUTHEAST STATES AS THE DEPRESSION CONTINUES WESTWARD AND THE 500 MB
TROF OVER THE WESTERN ATLANTIC...WHICH WILL CONTRIBUTE TO EXPANSIVE
HIGH CLOUDS.  WILL STAY WITH CHANCE POPS OVER THE IMMEDIATE COAST OF
ALABAMA WITH SLIGHT CHANCE POPS FOR MOST OF THE REMAINING FORECAST
AREA OVERNIGHT.  CHANCE POPS WILL BE OVER THE SOUTHWESTERN PORTION
OF THE FORECAST AREA ON MONDAY WHERE BETTER DEEP LAYER MOISTURE AND
LOW LEVEL CONVERGENCE WILL BE LOCATED...WITH SLIGHT CHANCE POPS
ELSEWHERE.  SURFACE-850 MB RIDGING BUILDS BACK INTO THE NORTHEASTERN
GULF AND IMMEDIATE COASTAL AREA TUESDAY INTO WEDNESDAY WITH THE LOW
LEVEL FLOW PROMOTING TYPICAL SEA BREEZE INITIATED CONVECTION.
TEMPERATURES WILL BE NEAR SEASONABLE LEVELS. /29

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...A SYSTEM WILL HAVE MOVED OUT
OF THE GREAT LAKES AREA TO NEAR THE SOUTHERN ONTARIO/QUEBEC BORDER
WHERE IT GENERALLY REMAINS THROUGH SATURDAY.  A STRONG SHORTWAVE
MOVES ACROSS THE NORTHEAST STATES THROUGH THURSDAY NIGHT WITH THE
500 MB TROF AMPLIFYING AND PUSHES THE SURFACE-850 MB RIDGE OVER THE
NORTHERN GULF SOUTHWARD INTO THE EAST CENTRAL GULF.  A TRAILING
FRONT GRADUALLY SETTLES INTO THE SOUTHEAST STATES AND STALLS NEAR
THE COAST BY SUNDAY...WITH THE SURFACE-850 RIDGE MAINTAINING A
SYNOPTIC SCALE CONVERGENT FLOW ALONG THE FRONT.  POPS INCREASE TO A
GENERAL CHANCE RANGE FOR FRIDAY THROUGH SUNDAY WITH TEMPERATURES
REMAINING NEAR SEASONABLE LEVELS. /29

&&

.MARINE...FOR THE MARINE FORECAST...TD LOCATED SOUTH OF THE MARINE
AREA IS BEING ADVERTISED AS MOVING SLOWLY WESTWARD INTO TONIGHT AND
DEVELOPING. CURRENTLY...GFS FORECAST POSITION IS WAY TO FAR
NORTH...WITH THE NAM A BIT TO FAR WEST. HAVE TRIED TO REFLECT THIS
IN THE CURRENT FORECAST. ALSO...BUOY 42039 HAS DROPPED BELOW EVEN EX
CAUTION LEVELS. HAVE SHIFTED THE SCA TO WEST OFFSHORE ZONES AS FEEL
WITH TD MOVE WEST AND CURRENTLY MOST OF THE MARINE FA IN EX CAUTION
LEVELS AT MOST...AND WITH THE TS MOVING WEST AS IT
DEVELOPS...EASTERN ZONES WILL BE AT EX CAUTION LEVELS.

THIS SYSTEM WILL MOVE WEST OF THE FA TONIGHT INTO MONDAY...WITH THE
REST OF THE FORECAST DOMINATED BY SURFACE HIGH PRESSURE MOVING OVER
THE NORTHEASTERN GULF OF MEX. /16

&&

.AVIATION (FOR 18Z FORECAST)...SYSTEM SOUTH OF PNS AS I WRITE WILL
KEEP THINGS STIRRED UP THROUGH TONIGHT. WITH A VERY MOIST BOUNDARY
LAYER...AM EXPECTING STRATUS DECK TO SET UP...ESPECIALLY IN THE
MOBILE AREA WITH THE OROGRAPHIC RISE. ONLY THING KEEPING MORE TSRA
FROM POPPING OVER THE AREA IS MOST OF THE AREA BEING UNDER THE
INFLUENCE OF UPPER LEVEL DOWNWARD MOTION . THIS DOWNWARD MOTION WILL
MOVE WEST OF THE AREA LATER TONIGHT INTO MONDAY...WITH A BETTER
CHANCE OF AFTERNOON TSRA EXPECTED. /16

&&

.FIRE WEATHER...NO CONCERNS AS RELATIVE HUMIDITIES REMAIN WELL ABOVE
CRITICAL LEVELS THROUGH NEXT WEEK. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  90  75  91 /  20  30  20  30
PENSACOLA   75  89  75  91 /  20  30  20  30
DESTIN      78  89  78  91 /  20  30  20  30
EVERGREEN   72  93  71  93 /  20  20  10  30
WAYNESBORO  70  94  70  92 /  20  20  10  30
CAMDEN      71  96  71  94 /  10  20  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM MONDAY FOR THE FOLLOWING ZONES:
     WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND
     WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.

&&

29 EVERSOLE
16 MILLER
Hazardous weather outlook, Aug 3, 5:42 AM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
542 AM CDT SUN AUG 3 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
542 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A SMALL LOW IS PASSING SOUTH OF THE MARINE AREA AND BRING INCREASING
WINDS AND SEAS WELL OFFSHORE INTO MONDAY. THE AREA OF INCREASING WINDS
AND SEAS IS VERY LIMITED AND WILL DECREASE INTO MID WEEK AS A HIGH
MOVES OVER THE NORTHERN GULF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS NOR ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 3, 12:39 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1239 PM CDT SUN AUG 3 2008

MSZ078-079-031830-
GEORGE-STONE-
1239 PM CDT SUN AUG 3 2008

...A STRONG THUNDERSTORM WILL AFFECT GEORGE AND STONE COUNTIES...

AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BASIN...MOVING WEST AT 18 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BENNDALE...RAMSEY SPRINGS AND BEATRICE THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 3, 2:17 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
217 PM CDT SUN AUG 3 2008

MSZ075-076-079-032000-
GEORGE-PERRY-GREENE-
217 PM CDT SUN AUG 3 2008

...A STRONG THUNDERSTORM WILL AFFECT GEORGE...PERRY AND GREENE
COUNTIES...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEAF...MOVING WEST AT 14 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JANICE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 3, 2:44 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
244 PM CDT SUN AUG 3 2008

MSZ075-076-032030-
PERRY-GREENE-
244 PM CDT SUN AUG 3 2008

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND GREENE COUNTIES...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF ROYCE...MOVING WEST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LEAF...ROYCE...MCLAIN...BEAUMONT AND KITTRELL THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 3, 2:58 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT SUN AUG 3 2008

ALZ051>053-032045-
WASHINGTON-CLARKE-CHOCTAW-
258 PM CDT SUN AUG 3 2008

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...CLARKE AND CHOCTAW
COUNTIES...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF FRANKVILLE...MOVING WEST AT 11
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SERVICE...FRANKVILLE...BIGBEE...SILVER CROSS AND BIGBEE THROUGH 345
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME
CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:31 PM CDTSevere Thunderstorm WarningMOBPerry, Stone44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.